Alert archive / Illinois / Red Flag Warnings in 2026

Red Flag Warning 2, NWS Lincoln, IL

February 27, 202615 counties in Illinois

NWS Lincoln, IL issued this red flag warning at Feb 27, 2026, 1:22 AM CST for 15 counties in Illinois. It took effect at Feb 27, 2026, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 27, 2026, 1:22 AM CST (07:22 UTC)
In effect from
Feb 27, 2026, 12:00 PM CST
Expired
Feb 27, 2026, 5:56 PM CST
In force
6 hr
Issued by
NWS Lincoln, IL

Counties Cass County, IL, Fulton County, IL, Knox County, IL, Logan County, IL, Marshall County, IL, Mason County, IL, Menard County, IL, Morgan County, IL, Peoria County, IL, Sangamon County, IL, Schuyler County, IL, Scott County, IL, Stark County, IL, Tazewell County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 52 km from the middle of the area, began a volume at 07:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2026-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2026-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1640 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

918 
WWUS83 KILX 270722
RFWILX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lincoln IL
122 AM CST Fri Feb 27 2026

ILZ027>031-036-037-040-041-047>050-280000-
/O.UPG.KILX.FW.A.0002.260227T1800Z-260228T0000Z/
/O.NEW.KILX.FW.W.0002.260227T1800Z-260228T0000Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-
Mason-Cass-Menard-Scott-Morgan-
122 AM CST Fri Feb 27 2026

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING...

The National Weather Service in Lincoln has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon today to 6 PM CST this evening. The Fire Weather Watch
is no longer in effect.

* AFFECTED AREA...Knox, Stark, Peoria, Marshall, Woodford, 
  Fulton, Tazewell, Schuyler, Mason, Cass, Menard, Scott and 
  Morgan.

* TIMING...From noon today to 6 PM CST this evening.

* 20 FOOT WINDS...Southwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* 10 HOUR FUELS...Less than 9 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

ILZ042-051-280000-
/O.NEW.KILX.FW.W.0002.260227T1800Z-260228T0000Z/
Logan-Sangamon-
122 AM CST Fri Feb 27 2026

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING...

The National Weather Service in Lincoln has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon today to 6 PM CST this evening.

* AFFECTED AREA...Logan and Sangamon.

* TIMING...From noon today to 6 PM CST this evening.

* 20 FOOT WINDS...Southwest 15 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* 10 HOUR FUELS...Less than 9 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Barnes
2 follow-up statements
870 
WWUS83 KILX 272000
RFWILX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lincoln IL
200 PM CST Fri Feb 27 2026

ILZ027>031-036-037-040>042-047>051-280000-
/O.CON.KILX.FW.W.0002.000000T0000Z-260228T0000Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-
Mason-Logan-Cass-Menard-Scott-Morgan-Sangamon-
200 PM CST Fri Feb 27 2026

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

A Red Flag Warning issued by the National Weather Service in
Lincoln for wind and low relative humidity remains in effect 
until 6 PM this evening.

* AFFECTED AREA...Knox, Stark, Peoria, Marshall, Woodford,
  Fulton, Tazewell, Schuyler, Mason, Logan, Cass, Menard, Scott, 
  Morgan and Sangamon.

* TIMING...Until 6 PM CST this evening.

* 20 FOOT WINDS...Southwest 15 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* 10 HOUR FUELS...Less than 9 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Erwin
819 
WWUS83 KILX 272356
RFWILX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Lincoln IL
556 PM CST Fri Feb 27 2026

ILZ027>031-036-037-040>042-047>051-280100-
/O.CAN.KILX.FW.W.0002.000000T0000Z-260228T0000Z/
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-
Mason-Logan-Cass-Menard-Scott-Morgan-Sangamon-
556 PM CST Fri Feb 27 2026

...RED FLAG WARNING IS CANCELLED...

The National Weather Service in Lincoln has cancelled the Red
Flag Warning.

Gusty winds are subsiding, and critical fire weather conditions
are no longer occurring.

$$

25

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this red flag warning went out at Feb 26, 10:00 PM CST, 3 hours 22 minutes earlier. Its key messages:

  • Warm and breezy conditions are expected on Friday. Highs will be in the 60s, with southwest winds gusting 25 to 35 mph and afternoon relative humidity values of 20 to 35%. These conditions will result in elevated fire danger. A Fire Weather Watch has been issued for counties west of I-55.
  • Accumulating wintry precip is possible late Sunday into Monday. There is a 30-50% chance of at least minor travel impacts.
  • A warmer and wetter pattern appears likely during the first two weeks of March.
Area forecast discussion, Feb 26, 10:00 PM CST, 3 hours 22 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
1000 PM CST Thu Feb 26 2026

.KEY MESSAGES...

- Warm and breezy conditions are expected on Friday. Highs will be
  in the 60s, with southwest winds gusting 25 to 35 mph and
  afternoon relative humidity values of 20 to 35%. These
  conditions will result in elevated fire danger. A Fire Weather
  Watch has been issued for counties west of I-55.

- Accumulating wintry precip is possible late Sunday into Monday.
  There is a 30-50% chance of at least minor travel impacts.

- A warmer and wetter pattern appears likely during the first two
  weeks of March.

&&

.DISCUSSION...
Issued at 152 PM CST Thu Feb 26 2026

The current large scale pattern is characterized by upper level
ridging over the west coast and troughing over the eastern US. Vis
satellite shows a lingering mid-level cloud deck present near the
I- 74 corridor, pushing east in time. This cloud deck, along with
a narrow band of snow that produced minor snow accumulations on
grassy surfaces prior to sunrise, has kept temps in the low/mid
30s as of 1230pm/1830z. Areas that are on the fringes of the cloud
deck or did not receive snow were in the low/mid 40s, so we may
still see temps rebound into the 40s along the I-74 corridor as
cloud cover gradually diminishes from west to east this afternoon,
but I did knock the high temps a few degrees in this area.

*** ELEVATED FIRE DANGER ON FRIDAY ***

The focus then shifts to what should be a warm and windy Friday as
a stout sfc low (with MSLP below 990-mb) tracks across the
Canadian Prairie and induces a strong pressure gradient. Elevated
fire danger and patchy blowing dust are both concerns on Friday
(although the dust potential is lower confidence).

Forecast soundings suggest a deep, well-mixed boundary layer, and
breezy southwest winds. Given prior experience in such patterns,
trended the fcst temps warmer and the fcst dewpoints lower than
the blended guidance. This result in high temps in the mid/upper
60s (warmest west of I-55) and minimum RH values of 20-30% (lowest
west of I-55). HREF guidance suggests gusts will increase with
northward extent, with the greatest potential for gusts over 30
mph being focused north of I-72. This combination of breezy winds
and low relative humidity (as well as dry fuels) will result in
elevated fire danger. The "Hot Dry Windy Index" (HDWI) captures
this environment well, with all GEFS members above the 95th
percentile of HDWI. Forecast values range from 100 to 150, which
locally is indeed a threshold where we start to see fire issues
arise.

A Fire Weather Watch has been issued for counties west of I-55,
where the RH is expected to be lowest, but the threat of unwanted
fire spread will exist across much of the region.

The current forecast has maximum wind gusts peaking around 30-35
mph (north of I-72), but it's worth noting that some forecast
soundings do highlight a brief period in the late afternoon where
gusts could briefly exceed 40 mph. This window will likely be too
short to warrant a wind advisory, but would further increase the
fire danger.

In terms of blowing dust potential, NASA SPoRT shows low 0-10cm
soil moisture (30%). Spring agricultural activities are not yet
in full swing, which could limit the dust potential. The mixed
layer is also so deep that the robust vertical mixing could help
disperse dust and limit visibility impacts. We did have localized
blowing dust on Tues Feb 24 under similar conditions (highs in
the upper 60s and peak gusts around 35 mph).

*** WEEKEND PRECIP CHANCES ***

The warmup will be short-lived, as that aforementioned sfc low
pushes a cold front across IL Fri night. A wide range in temps is
anticipated on Sat, with highs varying from low 40s north of
Peoria to near 60 south of I-70. Winds won't be as strong as Fri,
but will still be moderately breezy with gusts of 20-25 mph out of
the northeast. This will be in response to a strong high pressure
over the northern Plains. A weak clipper-style system does swing
through Sat PM, mainly focused north of the ILX CWA but could
offer a low chance (20%) of light rain-snow. No impacts are
expected.

A system could bring wintry precip to the region Sun PM into Mon
AM, with a variety of p-types possible given that the sfc front
will be draped well south of the ILX CWA. There remains a wide
variety of solutions in the deterministic guidance suite, which
limits forecast confidence at this stage. The probabilistic
guidance has not changed significantly from previous iterations,
but if anything it is a tad less aggressive with the potential
impacts. There is a medium chance (30-50%) of 2" of snow through
Monday morning and low chance (10-20%) of measurable ice
accumulations, which collectively translates to a 30-50% chance of
minor travel impacts Sun night-Mon morning. The impacts will
become clearer as the track and p-types come into better focus.

*** WETTER PATTERN EXPECTED ***

A pattern change is expected by the middle of next week (with
persistence of this pattern into mid-March), generally
characterized by some variation of upper troughing over the
central Plains or southwestern US. This synoptic pattern places IL
and the Ohio Valley within an unsettled storm track fed by Gulf
moisture, resulting in frequent chances for rain/storms.

This is welcome news for the ongoing drought. While I tend to be
pessimistic about forecast precip amounts in the medium-long range
when we are experiencing a drought, there has been an undeniable
and consistent signal for above normal precip out of this pattern. Both
ens PWAT values and integrated water vapor transport push above
the 90th percentile. Both the GEFS and EC Ens have high probs
(over 80%) of total precip exceeding 2" through Wed March 11. The
corresponding AI versions of those same ensembles are a tad more
conservative with northward extent, focusing the best chances of
2" of rain (60-80%) across areas near south of I-72/Danville. The
Climate Prediction Center highlights a "moderate risk" of heavy
precip between Mar 6th-Mar 10th.

This synoptic pattern is also one that suggests strong to severe
storms, given the combination of Gulf moisture, dynamic wind
fields aloft (jet stream focused over the region), and occasional
sfc lows/associated frontal boundaries present. This conceptual
model is corroborated by CSU machine learning guidance, which
first highlights a severe storm risk for our area next Thurs (Mar
5). Other longer range guidance sources capture a similar signal
extending into Week 2 of the forecast (Mar 5 - 12). The details
remain to be determined, but all signs are pointing towards an
active stretch of weather for the first half of March.

Erwin

&&

.AVIATION...  (For the 06z TAFs through 06z Friday Night)
Issued at 1000 PM CST Thu Feb 26 2026

SKC tonight then scattered high cirrus through the remainder of
the forecast. With light winds, clear skies, and low dew point
depressions tonight some patchy light fog can't be ruled out,
primarily where the ground is still damp from last night's snow at
KPIA-KBMI-KCMI. However the probability of this occurring and
impacting a terminal is too low to include in TAFs. SSW gradient
winds pick up Friday morning, then gust near 25 kt through
afternoon, then gusts drop off around 23-00z.

25

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch Friday afternoon for ILZ027>031-036-037-040-
041-047>050.

&&
Hazardous weather outlook, Feb 26, 3:08 PM CST, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
308 PM CST Thu Feb 26 2026

ILZ027>031-036-037-040-041-047>050-271300-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason-
Cass-Menard-Scott-Morgan-
308 PM CST Thu Feb 26 2026

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Southwest winds gusting to 35 mph, relative humidity as low as 20
percent, and ongoing very dry conditions will lead to potential for
rapid fire spread Friday afternoon. A Fire Weather Watch is in
effect.

Impactful wintry precipitation is possible Sunday into Monday.
Uncertainty remains in regards to precipitation types and amounts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ038-042>046-051>057-061>063-066>068-071>073-271300-
McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Sangamon-Christian-
Macon-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham-
Jasper-Crawford-Clay-Richland-Lawrence-
308 PM CST Thu Feb 26 2026

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Southwest winds gusting to 30 mph, relative humidity as low as 25
percent, and ongoing very dry conditions will lead to increased fire
danger Friday afternoon.

Impactful wintry precipitation is possible Sunday into Monday.
Uncertainty remains in regards to precipitation types and amounts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

37

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 2:31 AM CSTDense Fog AdvisoryILXChampaign, DeWitt, McLean, Marshall, Piatt, Vermilion and 1 more5 hr

Nearby

Red Flag Warnings in Illinois, 2026Every red flag warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.